Oh No! Statin Use May Increase the Risk of Parkinson’s Disease, new Study Finds

By Angel Lee, | June 18, 2017

Oh No! Statin Use May Increase the Risk of Parkinson’s Disease, New Study Finds

Oh No! Statin Use May Increase the Risk of Parkinson’s Disease, New Study Finds

Statins have long been considered as a drug that's commonly used to reduce the bad cholesterol levels in the blood and is usually prescribed to patients at risk of cardiovascular disease. That said, it can be recalled that previous studies have suggested that statins have the ability to improve the blood flow and restore the elasticity of the arteries. However, contrary to the previous belief, a new study finds that the use of the said drug may lead to the susceptibility of a patient to develop Parkinson's disease and may actually hasten its development.

Like Us on Facebook

Debunking the Use Statins

The study led by researchers from Penn State College of Medicine claims that people should be more cautious about the use of statins if they have a family history of dementia. In addition, the researchers have highly emphasized that statins do not cause Parkinson's, but that they are likely to aggravate an underlying risk. However, in one of her statements, Xuemei Huang, Professor of Neurology, explains that the study only suggests that statins should not be used hoping that it will protect a patient against Parkinson's.

Meanwhile, as the team has examined 22,000 people living with Parkinson's disease - 2,322 of whom were newly diagnosed with the disease, it turns out that statin use was correlated with a higher risk of developing Parkinson's disease.  It was found that the effect of statins was stronger at the beginning of the treatment, particularly those who use it for 2.5 years. Hence, Prof. Huang points out that statin use was associated with a higher and not lower risk of Parkinson's disease, and was even more noticeable for lipophilic statins.

What does the Study Propose?

Moreover, despite previous research findings that stopping treatment with statins may lead to Parkinson's disease, Prof. Huang suggests that the use of statin may actually cause new Parkinson's disease-related symptoms. Ultimately, the team said that more studies are needed to better understand these results. As of writing, Prof. Huang advocates for a cautious use of statins, particularly for those who are at a higher risk of developing Parkinson's disease.


©2017 Telegiz All rights reserved. Do not reproduce without permission
Real Time Analytics